1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  3. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2019 »
    Dismiss Notice
  4. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Do antibiotics effect blood sugars? and how?

Discussion in 'Type 1 Diabetes' started by bethan90, Oct 5, 2012.

  1. bethan90

    bethan90 · Well-Known Member

    Messages:
    95
    Likes Received:
    0
    Trophy Points:
    26
    I recently went to my GP as I suspected an infected toe nail (that was ingrown and i picked it out myself :roll: :( ) she prescribed some antibiotics. A few days before seeing the GP my blood sugars were pretty stable although had some unusual hypos which I don't normally experience.
    Anyway since being on the antibiotics the past couple of days my blood sugars have been completely erratic and has left me feeling pretty lousy - i'm so thirsty all the time even if my blood sugar is normal and just feel generally yuck. My toe is feeling better and so I suspect the infection is no longer there, so is it the antibiotics that is making my blood sugar do all sorts of crazy things? should i do anything or just ride it out for the next 3 days until my AB course is finished?

    My blood sugars are as follows:
    woke up yesterday morning 13.4, Had my usual porridge and banana, gave insulin and correcting dose. 2 hours later my BS is 18. Give correction.
    By lunch time my BS is 4.1. Eat bagel with cream cheese for lunch, give normal amt of insulin. 2 hours later 3.1.
    4 glucose tablets blood shoots up to 9.3 and stays there.
    Have dinner, give 1 unit correction with my normal dose plus lantus.
    2 hours after dinner my BS is 15. Give correction and go to bed.

    Wake up today BS is 5.4. Porridge and almond milk with no banana, 6.4 2 hours later. Have a banana mid morning.
    Cous cous and roast veg and chicken for lunch. Before dinner 10.9 or something in the 10's. Have my dinner of sweet potato and quorn sausage, give correction dose of 2 plus normal insulin plus lantus. Blood sugar rockets up to 18!! Give correction and is now down to 12.

    There doesn't seem to be a real pattern as I woke up high yesterday but not today, was high yesterday before lunch but not today. High after dinner both times. Driving me a bit mental. I hate feeling out of control and just want some stability!
     
  2. mrburden

    mrburden Type 1 · Well-Known Member

    Messages:
    288
    Likes Received:
    14
    Trophy Points:
    58
    Some antibiotics can have effects on blood sugar levels and some will affect different people in different ways. About 2 years ago I started what ended up as a lengthy course of various A/B's - about 8 or 9 different ones over 12 months. The fact that you have an infection that the A/B's are fighting may also cause the BG to vary. Once they start to get on top of the infection the blood sugar level can drop, since infections can raise the levels to start with. Sometimes they can hamper the digestion which, of course, will affect your sugar levels too.
    The information leaflet will tell you if the particular A/B's you're on can have side effects of raising or lowering sugar levels, but I find that it is the infection and the A/B's fighting it that create most of the problems, along with a lack of appetite that some A/B's give me.
     
  3. noblehead

    noblehead Type 1 · Guru
    Retired Moderator

    Messages:
    23,629
    Likes Received:
    19,628
    Trophy Points:
    278
    It's more than likely the infection is causing the raised bg rather than the antibiotics.
     
    • Like Like x 1
  4. jddukes

    jddukes Type 1 · Well-Known Member

    Messages:
    78
    Likes Received:
    128
    Trophy Points:
    73
    There is some evidence that antibiotics can affect blood sugar levels. This may be due to effects on insulin sensitivity. Basically, antibiotics as you know, will kill bacteria. You have a microflora of good bacteria in your gut, which you need to live healthily. Antibiotics will disrupt that intestinal flora, and change circulating levels of molecules they produce, which will / can affect insulin sensitivity.

    Thus there may be contribution from the anti-b's towards varying levels (probably explains the lows more than highs), but it is likely a combination of having an infection and the meds and not just due to the meds.

    It is important to try and reestablish your natual intestinal flora after a course of anti-b's so I recommend getting some good pre and probiotics every day for a week or so after you finish your course.

    Good luck!
    J
     
    • Informative Informative x 1
  5. Semone

    Semone · Member

    Messages:
    14
    Likes Received:
    0
    Trophy Points:
    21
    my guess would be that it is your infection (even though it seems to have gone) ... I remember my doctor telling me that I would have to adjust the novorapid by about 20% if I am ill... maybe thats what you are experiencing?

    I would get it checked with your doctor to be on the safe side.

    Hope it settles soon

    x
     
  6. GlazedDoughnuts

    GlazedDoughnuts · Well-Known Member

    Messages:
    196
    Likes Received:
    16
    Trophy Points:
    38
    If this forum had a Like button, I'd use it for the quoted post.

    :thumbup:
     
  7. bethan90

    bethan90 · Well-Known Member

    Messages:
    95
    Likes Received:
    0
    Trophy Points:
    26
    Thanks everyone for youre advice! ABs now finished and blood sugars back under control.thanks again,


    Bethan
     
  8. Bee Bee

    Bee Bee Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    All, very interesting. I am currently being tested for diabetes after having several infections in the last four months. I have also taken 4 lots of antibiotics and wondering if these could have affected the test the nurse did. I am now awaiting results of blood test from the hospital to see if I am diabetic. All a bit scary! Seems that anitbiotics could play a part in all of this. I am hoping that I am border line and the antibiotics shot my levels up temporarily.
     
    • Informative Informative x 1
    #8 Bee Bee, Apr 22, 2014 at 8:21 PM
    Last edited by a moderator: Apr 22, 2014
  9. Farrowlily

    Farrowlily Type 2 · Well-Known Member

    Messages:
    61
    Likes Received:
    32
    Trophy Points:
    38
    Hi just had bad chest infection for 8weeks and found it affected my levels and then had antibiotics which aggravated my stomach now getting back to normal thank goodness
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook